Colorado, 2019Winter Storm in Colorado, May 19 to 21, 2019
May 19 to 21, 2019 · NWS PUB · 5 events in 5 counties and zones
An impressive late Spring Winter Storm system impacted several portions of southern Colorado with heavy snow as well as gusty winds at times. Some of the higher reported snow amounts with this Winter Storm included six to ten inches of snow near the communities of Leadville, Peyton, Cripple Creek, Woodland Park, Falcon and Peterson Air Force Base.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An impressive late Spring Winter Storm system impacted several portions of southern Colorado with heavy snow as well as gusty winds at times. Some of the higher reported snow amounts with this Winter Storm included six to ten inches of snow near the communities of Leadville, Peyton, Cripple Creek, Woodland Park, Falcon and Peterson Air Force Base. 12 to 13 inches of snow was noted near Palmer Lake and Colorado Springs with 15 inches covering Monument. Finally, a notable 18 to 20 inches of snow was recorded near Peyton, Black Forest and the Air Force Academy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 2:38 PM MST, 22 minutes earlier.
Area forecast discussion, May 19, 2:38 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
338 PM MDT Sun May 19 2019
.SHORT TERM...(This evening through Monday)
Issued at 252 PM MDT Sun May 19 2019
Currently...The upper low pressure system centered over northern CA
this aftn has produced abundant cloud cover across the forecast area
today, along with gusty south to southwest winds. Temps have
struggled to climb to forecast highs, and as of 3 pm upper 50s to
mid 60s were reported across much of the area. No snow being
reported yet in the CWA along the Continental Divide.
Tonight...Models agree that the upper low will move to southern NV
tonight, producing periods of heavy snowfall along the Continental
Divide through the night, with the focus area being the Eastern San
Juan and La Garita Mts. Took a look at the advisory there, and after
coordinating with neighboring offices, decided to extend the
highlight and upgrade to a Winter Storm Warning since the expected
snow amounts will be higher. Pcpn is expected to spread to the
eastern mts and Palmer Divide after midnight tonight, with the snow
level dropping to between 8500 and 9000 feet. Models also have been
very consistent with indicating some storm activity over the far se
corner late, between 4 and 6 am. Expect a warmer night with lows in
the 30s for the high valleys, and 40s to lower 50s for the plains.
Tomorrow...The system will slowly track to the east to the Four
Corners through the morning and aftn, with widespread pcpn expected
across all of the forecast area. Strong south to southeast sfc winds
will become more easterly as the day progresses, aiding in the
enhancement of rain and thunderstorms over the lower elevations, and
accumulating snow for the higher terrain. Therefore, multiple winter
weather highlights have been issued for this later in the season
event. However, models are having a difficult time getting a handle
of how cold this system might be with the NAM indicating much cold
temps than what the GFS is showing. The EC and NBM are flitting
between the two. Therefore, decided to lean towards a cooler
solution and it will be interesting to see what actually occurs.
Temps tomorrow will be cooler from north to south, with highs in the
50s for most locations, and 60s along roughly Highway 50 and south.
Moore
.LONG TERM...(Monday night through Sunday)
Issued at 252 PM MDT Sun May 19 2019
...Major cyclone to bring rain and snow to the region...
At the beginning of this period (6 pm Monday), 500 mb
closed, negatively tilted cyclone will be over the 4 corners
region. Intense 140kt+ jet will still be on the backside of this
low. Surface cyclone will likely be somewhere in TAD vicinity.
Rain with mountains snows will likely be ongoing across most of
the region, with the exception of the Trinidad region which will
likely be dry-slotted with this event. I cannot rule out that
some thunder, some possibly severe, may still be ongoing, but
believe most of the stronger thunder will be out of area by this
time. If any stronger storms are ongoing it will likely be along
the warm front along the Raton Mesa.
As the evening progresses, surface low will move ENE. Banding precip
will likely begin to wrap around the 700 mb low, with heavier precip
likely developing over the Pikes Peak region extending down the east
facing slopes of the S mtns. Heavy mtn snow will likely be ongoing
across the higher mountains. showers will be ongoing across the
plains.
Tuesday morning 500 mb circulation will be over SE CO vcnty; LHX/LAA
area, with sfc low somewhere vicinity W KS. Showers with embedded
thunder will be ongoing across the plains, with most of the
activity along and north of US50. Some snow will likely be
falling over the Monument Hill area, and an inch or two of snow
will be possible on grassy areas. Embedded rumbles of thunder are
not out of the question. The commute will likely be hampered by
the precip and breezy conditions over this region. NW winds will
begin to increase most of plains and will become quite gusty by
midday. Over the mtns snow will be decreasing, except for the
central mtns By later in the day sfc cyclone should lift NNE with
the precip ending over the plains by the middle of the afternoon.
Gusty winds will continue.
Additional Winter Weather highlights have been issued for the region
including Teller County where a Winter Storm Warning is in effect
for Pikes Peak Massif. Also issued a winter weather advisory for the
rest of Teller county due to the late season event. Snow amounts are
going to be quite tricky over Teller county as some guidance (EC)
has some pretty heavy qpf over this region during the pre dawn
hours Tuesday morning. Winter Weather Advisories are also in
effect for the Sangre De Cristo mtns.
Wednesday...
Strong SW flow aloft will continue over the region, and this will
keep a threat of showers over the valleys with higher elevation snow
over the contdvd. Gusty SW winds will continue and temps on the
plains will warm up into the 70s to around 80 on this day. Mtns will
remain cool due to the cold temps aloft.
Thursday...
Another Pacific trough will move across the region bringing mtn snow
showers/valley rain showers. There will also be a chance of one or
two stronger storms along the dryline.
Friday through the Weekend...
A broad trough will continue over the western CONUS. This will keep
moderate to strong SW flow over the region. Overall expect POPS
chances to decrease but cannot rule out some showers over the mtns
and some thunder along the lee trough/dryline over the far eastern
part of the state. \/Hodanish
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 252 PM MDT Sun May 19 2019
Plenty of cloud cover across the entire forecast area over the next
24 hours as the next upper low pressure system moves into southern
NV tonight. Snow is expected along the CONTDVD this evening through
tomorrow, so plan on IFR to LIFR conditions over mt passes.
For the three main TAF sites of KCOS, KPUB and KALS...VFR conditions
through at least 15, 16z tomorrow, then VCSH mention with lowering
clouds.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM Monday to noon MDT Tuesday for
COZ073-075.
Winter Storm Warning from 6 PM this evening to 6 AM MDT Tuesday
for COZ066-068.
Winter Storm Warning from noon Monday to 6 PM MDT Tuesday for
COZ058-060.
Winter Weather Advisory from 9 PM Monday to 9 AM MDT Tuesday for
COZ081.
Winter Storm Warning from 6 PM Monday to noon MDT Tuesday for
COZ082.
&&
SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, May 19, 10:56 AM MST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1156 AM MDT Sun May 19 2019
COZ058>089-093>099-201300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1156 AM MDT Sun May 19 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will be possible over the mountains and high valleys
this afternoon and evening. Then late tonight, there may be a few
thunderstorms over the far southeast corner of the state. The main
storm risks will be lightning and wind gusts to 50 mph, but some of
the stronger storms may also produce small hail.
Light snow accumulations will be possible in showers and
thunderstorms over the higher peaks this afternoon. Tonight, a few
inches of snow can be expected over the Eastern San Juan and La
Garita Mountains, with some light accumulations possible over the
central mountains.
Recent snow melt has increased the water flow in creeks, streams and
rivers in the high county, and in the San Luis Valley. As a result,
there may be minor flooding in some areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will be possible each day, mainly in the afternoon
and evening hours and most numerous across the higher terrain.
On Monday, one or two severe storms will be possible across the
southeast Plains, with large hail to the size of half dollars and
wind gusts over 60 mph being the main risks, though an isolated
tornado is also possible on Monday. The main risk from thunderstorms
through rest of the period will be lightning and wind gusts to 50
mph.
Periods of snow, with moderate accumulations, can be expected Monday
through Tuesday over the mountains above 10000 feet, with some light
accumulations also expected below 10000 feet. Snow fall may
create hazardous travel conditions across the higher mountain
passes, especially across the Continental Divide.
The higher terrain along and west of the Continental Divide will
likely continue seeing snow accumulations Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible in the mountains and high valleys this afternoon and
evening, and will be likely over the mountains along the Continental
Divide tonight.
27/34
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- May 19, 3:00 PM MST to May 21, 6:00 AM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- May 19, 3:00 PM MST to May 21, 6:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- May 20, 12:00 PM MST to May 21, 3:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- May 20, 12:00 PM MST to May 21, 3:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, Pikes Peak Above 11000 Ft
- When
- May 20, 6:00 PM MST to May 21, 12:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in West Virginia, May 19, 20191 death · 2 injured · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 19 to 21, 2019$434,000 · EF1 · 26 events
- Tornadoes and Damaging Wind in Ohio, May 19, 2019$954,000 · EF1 · 5 events
- Tornado in Pennsylvania, May 19, 20193 injured · $100,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 19, 2019$128,000 · 1.25 in hail · 40 events
- Tornado and Damaging Winds in Louisiana, May 19, 2019$203,000 · EF1 · 5 events
- Tornado and Hail in Pennsylvania, May 19, 20191 injured · $50,000 · EF1 · 21 events
- Hail and Damaging Winds in Pennsylvania, May 19, 20191 injured · $105,000 · 1.75 in hail · 19 events
- Tornado and Damaging Winds in Michigan, May 19, 2019$62,000 · EF0 · 6 events
- Flash Flood and Dust Storm in California, May 19 to 23, 2019$53,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in New York, May 19, 2019$45,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, May 19, 2019$26,000 · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831273, 831275, 831269, 831272, 831277.